Outcome of a Second-Line Protease Inhibitor-Containing Regimen in Patients Failing or Intolerant of a First Highly Active Antiretroviral Therapy.Bini, Teresa; Testa, Letizia; Chiesa, Elisabetta; Adorni, Fulvio; Abeli, Clara; Castelnuovo, Barbara; Melzi, Sara; Sollima, Salvatore; Bongiovanni, Marco; Monforte, Antonella d'ArminioJAIDS Journal of Acquired Immune Deficiency Syndromes: June 1, 2000 Articles: PDF Only Abstract Abstract Summary: The outcome of second-line protease inhibitor (PI)-containing highly active antiretroviral therapy (HAART) was investigated in 263 patients who were failed by (n = 148) or intolerant of (n = 115) a first HAART regimen. The endpoints were virologic failure (decline in HIV RNA <1 log10 copies/ml after >=2 months) and discontinuation due to intolerance/toxicity. During a median follow-up of 483 days (33-1087 days), 154 patients (59%) discontinued the second regimen, 86 (33%) because of intolerance/toxicity; another 135 patients (51.3%) showed virologic failure. Independent factors associated with virologic failure (Cox's model) were 7 to 12 months of first HAART (hazard ratio [HR] 1.70 versus >=6 months: 95% confidence interval [CI], 1.08-2.70) and gender (HR 1.58 males versus females: 95% CI, 1.04-2.30); the negatively associated factors were advanced age (HR 0.61 >34 years versus <=34 years: 95% CI, 0.42-0.88), a saquinavir-containing first HAART (HR 0.57 versus indinavir: 95% CI, 0.34-0.93) and change due to intolerance/toxicity (HR 0.58 versus failure: 95% CI, 0.35-0.98). The independent variables predictive of discontinuation due to intolerance/toxicity were the reason for switching (HR 1.79 intolerance versus failure: 95% CI, 1.02-3.16) and the first protease inhibitor (PI) regimen (HR 0.42 ritonavir versus indinavir: 95% CI, 0.22-0.80). Given that patients who are failed by a first regimen are at high risk of having rescue therapy fail as well, second-line regimens including therapies directed by testing of drug resistance patterns of clinical viral isolates are warranted. Patients experiencing toxicity due to a first PI-containing regimen are at risk of toxicity to other PIs and should be addressed to PI-sparing HAART. (C) 2000 Lippincott Williams & Wilkins, Inc.